Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

April 17, 2012Watauga County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Apr 17, 2012, 4:21 PM EDT for Watauga County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2012, 4:21 PM EDT (20:21 UTC)
Expired
Apr 17, 2012, 4:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS81 KRNK 172021
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE APR 17 2012

NCZ018-172045-
WATAUGA NC-
421 PM EDT TUE APR 17 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR AHO AROUND 430 PM...RUTHERWOOD AROUND 440 PM
AND DEEP GAP AROUND 445 PM.

LAT...LON 3614 8182 3632 8161 3628 8157 3628 8155
      3624 8147 3620 8146 3616 8148 3611 8156
      3612 8171 3611 8181 3611 8182

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:05 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 17, 3:05 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT TUE APR 17 2012

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE CAROLINAS THIS EVENING INTO
TONIGHT. A WEAK LOW WILL TRACK ALONG THE FRONT TONIGHT AND
WEDNESDAY. A STRONGER COLD FRONT WILL APPROACH THE AREA FROM THE
WEST ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 123 PM EDT TUESDAY...

A WEAK SURFACE COLD FRONT MOVED SOUTH OF THE AREA THIS MORNING.
BEHIND THIS FRONT...DEW POINTS FELL INTO THE 40S. AN UPPER LEVEL
TROUGH WILL MOVE FROM THE MISSISSIPPI VALLEY THIS EVENING AND INTO
THE TENNESSEE VALLEY EARLY WEDNESDAY MORNING. WARM MOIST AIR AHEAD
FROM THIS TROUGH WILL OVERRUN THE AREA TONIGHT. DEW POINTS WILL
RECOVER SOME BUT RAIN FALLING INTO THIS RELATIVE DRY AIR WILL DROP
TEMPERATURES TO NEAR 50F OVERNIGHT. THESE CHILLY TEMPERATURES WILL BE
MORE EVIDENT TOMORROW AS PERSISTENT RAIN AND EASTERLY FLOW KEEPS
TEMPERATURES IN THE 50S.

RAINFALL RATES SHOULD BE HIGHER ACROSS RNK SOUTH WHERE LIFT WILL BE
MAXIMIZED BY THE RIGHT REAR QUAD OF THE UPPER LEVEL JET IN THE OHIO
VALLEY. RAIN SHOULD BE DELAYED ACROSS THE NORTH UNTIL WEDNESDAY
MORNING AS THEY WILL HAVE THE DRIEST AIR IN THE AREA LONGER THAN
ANYONE ELSE. EVENTUALLY...THE ENTIRE AREA WILL HAVE MUCH NEEDED
WIDESPREAD RAIN COVERAGE WEDNESDAY MORNING. THE UPPER LEVEL TROUGH
PIVOTS OVER THE REGION TOMORROW AFTERNOON. BEST LIFT IS ACROSS THE
PIEDMONT. LINGERING MOISTURE AND WEAK LIFT WILL KEEP THE WEST CLOUDY
AND DAMP WITH MORE OF A CHANCE OF DRIZZLE THAN RAIN IN THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EST TUESDAY...

HIGH PRESSURE WILL WEDGED ALONG THE EAST SIDE OF THE APPALACHIANS
WEDNESDAY NIGHT. RAIN WILL TAPER OFF FROM WEST TO EAST INTO THURSDAY
MORNING. PLAYED LOW TEMPERATURES CLOSE TO ADJMETBC WITH READINGS FROM
AROUND 40 DEGREES IN THE NORTHWEST TO THE UPPER 40S IN THE SOUTHEAST.

ON THURSDAY...THE UPPER LEVEL DISTURBANCE MOVES AWAY DURING THE
EARLY MORNING HOURS OF THE DAY...AND THE HIGH SLIDES EAST. TRIMMED
MORNING POPS AND ALLOWED SUNSHINE TO RETURN BY AFTERNOON. HIGH
TEMPERATURES ON THURSDAY WILL REBOUND INTO THE MID 60S IN THE
MOUNTAINS TO THE LOW 70S IN THE SOUTHEAST. BELIEVE THAT THE NAM IS
OVERDONE WITH QPF ON THURSDAY NIGHT IN THE WESTERN MOUNTAINS. KEPT
THE FORECAST DRY FOR THURSDAY MIGHT WITH LOW TEMPERATURES
FROM THE MID 40S IN THE MOUNTAINS TO THE LOWER 50S IN SOUTHSIDE.

WITH HIGH PRESSURE MOVING EAST ON FRIDAY...A SOUTHERLY FLOW WILL
ESTABLISH ACROSS OUR REGION. LOW PRESSURE CENTER WILL MOVE FROM THE
CENTRAL PLAINS INTO THE OHIO RIVER VALLEY. WITH SOLAR HEATING...A
SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON.
THE BETTER RAIN CHANCES WILL BE LOCATED ACROSS THE MOUNTAINS...AND
THE NORTH CAROLINA PIEDMONT. HIGH FRIDAY WILL VARY FROM THE UPPER
60S IN THE MOUNTAINS TO THE UPPER 70S IN THE PIEDMONTS. LOWERED
POPS FOR FRIDAY NIGHT WITH SCATTERED CONVECTION POSSIBLE ACROSS
SOUTHERN PORTIONS OF CWA...AS COLD FRONT APPROACHES FROM THE WEST.
LOW TEMPERATURES FRIDAY NIGHT WILL BE FROM AROUND 50 DEGREES TO THE
MID 50S IN THE SOUTHEAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

TRACK OF SFC LOW PRESSURE WAS FURTHER SOUTH ON MEDIUM RANGE SOLUTIONS
ACROSS THE GULF SATURDAY. HOWEVER...MOISTURE INCREASES SATURDAY
WITH FRONTAL BOUNDARY IN OUR REGION. SHOWERS AND THUNDERSTORMS WILL
BECOME MORE WIDESPREAD SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THE BEST COVERAGE OF STORMS ON SATURDAY AFTERNOON WILL BE ACROSS
THE MOUNTAINS. LOW PRESSURE LIFTS NORTHWARD ALONG THE BOUNDARY...
PLENTY OF MOISTURE WILL PUSH NORTHWARD INTO THE APPALACHIANS SUNDAY
INTO EARLY NEXT WEEK. KEPT THE GOOD CHANCE TO LIKELY POPS OF SHOWERS
FOR SUNDAY. BANDS OF SHOWERS WILL CONTINUE SUNDAY NIGHT INTO MONDAY.
ALLOWED FOR ISOLATED SHOWERS IN THE WEST ON TUESDAY.

TEMPERATURES AHEAD OF THE LOW WILL REMAIN ABOVE NORMAL SATURDAY.
ONCE THIS CLOSED LOW IS IN THE VICINITY...MODEL 85H TEMPERATURES
DROP...RESULTING IN VERY CHILLY TEMPERATURES FOR SUNDAY AND MONDAY
WITH READINGS AROUND 10F OR MORE BELOW NORMAL. TEMPERATURES WILL
SLOWLY MODERATE BY MIDWEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 107 PM EDT TUESDAY...

SURFACE WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND A COLD FRONT
THROUGH THIS MORNING. AS VFR CLOUD COVER INCREASES THROUGH THE
AFTERNOON...WIND SPEEDS BECOMING LIGHTER AND SHOULD EVENTUALLY SHIFT
TO THE NORTHEAST OVERNIGHT.

CEILINGS EXPECTED TO REMAIN VFR AND ABOVE 6000 FEET INTO THIS
EVENING. AN UPPER LEVEL TROUGH WILL TRACK EAST AND INTO THE
TENNESSEE VALLEY OVERNIGHT...LOWERING CEILINGS AND INCREASING CLOUD
COVER INTO WEDNESDAY. MODEL TIME/HEIGHT CROSS SECTIONS KEEPING BULK
OF CLOUD COVER MVFR OR HIGHER. HOWEVER...RIDGES EXPECTED TO BE
OBSCURED.

WEDNESDAY WILL BE CLOUDY DAMP AND CHILLY. CEILINGS MAY LOWER TO IFR
THROUGH THE DAY AS THE TROUGH PIVOTS OVER THE REGION. ONCE THE LOW
PASSES EAST....WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE EXPECTED
TO BE DRY AND VFR. BY SATURDAY...ANOTHER FRONT AND MORE
PRECIPITATION...ALONG WITH THE POSSIBILITY OF SUB VFR
CONDITIONS...WILL BE APPROACHING THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...RCS
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT TUE APR 17 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
604 AM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 17, 3:19 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE APR 17 2012

NCZ001>003-018-019-VAZ012-015-016-171945-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-WYTHE VA-
319 PM EDT TUE APR 17 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 318 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GALAX
CITY TO BOONE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR TWIN OAKS AROUND 325 PM...BYLLESBY AROUND
330 PM...IVANHOE AROUND 335 PM...GALAX HILLSVILLE AIRPORT AROUND 340
PM AND IDLEWILD AROUND 345 PM.

LAT...LON 3636 8181 3635 8173 3641 8175 3644 8172
      3697 8100 3666 8058 3659 8063 3609 8149
      3611 8155 3611 8181 3616 8183 3621 8191
      3627 8190 3629 8192

DS
Special weather statement, Apr 17, 3:49 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE APR 17 2012

NCZ003-VAZ016-032-172015-
CARROLL VA-PATRICK VA-SURRY NC-
349 PM EDT TUE APR 17 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF BOTTOM...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAMBSBURG AROUND 355 PM...CANA AROUND 405
PM...FANCY GAP AROUND 410 PM AND GLADESBORO AROUND 415 PM.

LAT...LON 3656 8088 3656 8084 3661 8088 3675 8061
      3655 8054 3647 8088

DS
Special weather statement, Apr 17, 3:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT TUE APR 17 2012

NCZ019-172030-
WILKES NC-
355 PM EDT TUE APR 17 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILBAR...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HALLS MILLS AROUND 405 PM...MC GRADY AROUND
410 PM AND DOUGHTON PARK AROUND 425 PM.

LAT...LON 3626 8134 3636 8127 3636 8125 3640 8119
      3642 8117 3636 8107 3622 8126

DS
Special weather statement, Apr 17, 4:19 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE APR 17 2012

NCZ003-VAZ016-017-032-172045-
CARROLL VA-FLOYD VA-PATRICK VA-SURRY NC-
419 PM EDT TUE APR 17 2012

...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...FLOYD...PATRICK AND
SURRY COUNTIES...

AT 417 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 7
MILES NORTHEAST OF FANCY GAP TO MOUNT AIRY...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR GROUNDHOG MOUNTAIN AROUND 430 PM AND MABRY
MILL AROUND 445 PM.

LAT...LON 3648 8068 3676 8066 3688 8033 3656 8035
      3655 8040 3655 8044 3654 8044

DS
Special weather statement, Apr 17, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE APR 17 2012

NCZ018-172045-
WATAUGA NC-
421 PM EDT TUE APR 17 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AHO AROUND 430 PM...RUTHERWOOD AROUND 440 PM
AND DEEP GAP AROUND 445 PM.

LAT...LON 3614 8182 3632 8161 3628 8157 3628 8155
      3624 8147 3620 8146 3616 8148 3611 8156
      3612 8171 3611 8181 3611 8182

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:19 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax26 min
Apr 17, 3:49 PM EDTSpecial Weather StatementRNKCarroll26 min
Apr 17, 4:16 PM EDTAreal Flood AdvisoryRNKGrayson, Smyth16 days
Apr 17, 4:19 PM EDTSpecial Weather StatementRNKPatrick26 min
Apr 17, 3:55 PM EDTSpecial Weather StatementRNKWilkes35 min
Apr 17, 4:48 PM EDTSpecial Weather StatementRNKCaldwell27 min
Apr 17, 5:11 PM EDTSpecial Weather StatementRNKWilkes34 min
Apr 17, 5:46 PM EDTSpecial Weather StatementRNKYadkin29 min
Apr 17, 6:00 PM EDTSpecial Weather StatementRNKYadkin15 min
Apr 17, 6:16 PM EDTSpecial Weather StatementRNKYadkin59 min
Apr 17, 6:43 PM EDTSpecial Weather StatementRNKYadkin32 min
Apr 17, 7:25 PM EDTSpecial Weather StatementRNKStokes50 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.